| Catalog Number |
BG8785U |
| Medical Device Problem Codes |
Material Twisted/Bent (2981); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
01/13/2026
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Manufacturer ref# (b)(4).Updated sections on this medwatch: b4, g3, g6, h2, h3, h6 and h11.Complaint conclusion: the healthcare professional reported that this was a carotid stenting procedure with a right radial artery approach to treat right internal carotid artery stenosis.Ater the right radial puncture, the emboguard balloon catheter 87, 85 cm (bg8785u/9840114) with a non-j&j tokai medical tmp dilator set on 0.035 half stiff guidewire were advanced from the right radial artery to the right subclavian artery.The inner catheter was replaced with a non-j&j 6fr jb2, and was advanced to the right common carotid artery.After removing the jb2, and optimal wire was advanced distal to the lesion.At that time, some resistance was felt at the steep curve from the right subclavian artery to the right common carotid artery, but the wire was advanced, nonetheless.At the stenotic area, the optimal wire could no longer be advanced.Upon inspection, the emboguard catheter was found kinked at the aforementioned curve.Since continuation of the procedure was judged to be difficult, the emboguard catheter was removed from the patient¿s body and replaced with a non-j&j optimo (tokai medical) to continue the procedure.After that, the planned stenting was performed and the procedure was completed.There was no negative impact to the patient.Continuous flush was done.Additional information received indicated that the catheter tip was located at the right internal carotid artery when the damage was observed.The event did not result in patient harm.The target vessel/site being treated was the right internal carotid artery.It is suspected that the resistance/unusual friction could be related to the steep curve from the right subclavian artery to the right common carotid artery.A kink occurred; the exact timing is unknown; however, it could have occurred when advancing from the right subclavian artery into the right common carotid artery when the inflated balloon of the emboguard was partially withdrawn after advancement, or at the time of removing the pre-dilatation balloon catheter.The catheter was kinked when it was removed from the patient.An adequate continuous flush was maintained.There was no evidence of physical material within the device.The optimo was successfully used.Additional event information received on 03-feb-2026 indicated that the event did not result in any undue procedural delay that could be considered clinically significant.In general, the approach from a right radial artery puncture to the right common carotid artery involved a fairly steep anatomical curve.There was no cracking or fracture of the device.When the device was first advanced there was no kink, but later, during position adjustment with the emboguard balloon inflated (it was pulled back slightly to a lower position), it appeared to have kinked.Pre-shipment photos were included in the complaint file.In said photos, the luer activated valve (lav) was connected to the side lumen.The main lumen port was connected to a connector and a three-way stopcock from another company.There was no evidence of damage or deformation on the hub and the strain relief.Flattening and a kink were observed on the distal side of the shaft.Magnified observations were performed using a microscope.Deformity was observed as the distal end.The distal balloon bond and marker band appear intact and there were no signs of sharp edges at the tip.Evidence of balloon shrinkage was noted.A tear was observed on the balloon.Flattening was observed approximately 7.3 cm to 9 cm from the distal end.A kink was observed approximately 9.5 cm from the distal end.The working length was measured using a stainless-steel ruler and confirmed that it was approximately 85cm.The device was returned to j&j medtech for further evaluation.A non-sterile emboguard 87, 85 cm was received contained in the decontamination pouch.Upon receiving the device, visual inspection was performed, and a luer activated valve (lav) was connected to the hub of the catheter; no damages on the proximal end of the catheter were noticed.On the distal end of the catheter, one flattened condition was found from 7.3 cm to 9.1 cm, and one kink was found at 9.5 cm.Microscopic inspection revealed no additional damages on the shaft jacket at the flat and kinked area.There was signs of balloon shrinkage.The balloon bonds were intact with no signs of damage or deformation.The marker band was intact, and it was fully covered by the shaft jacket.A tear was noted in the balloon region.No restriction was observed on inspection of the emboguard main lumen with a 0.087 inches ball gauge.The ball gauge could advance through the returned device without resistance.The balloon was unable to be inflated due to the tear found.A device history record (dhr) was performed, and no internal actions were identified.The issue reported regarding the kinked catheter is confirmed based on the damages at the distal shaft of the catheter.Based on this, the reported resistance could be a consequence of the damages on the shaft of the catheter found during the investigation.While the complaint event was confirmed, the root cause is not determined.A potential cause of the damages on the returned device could be anatomy tortuosity, since a "steep curve from the right subclavian artery to the right common carotid artery" was reported in the event.There is no indication that this complaint was as a result of a defect or malfunction of the emboguard device.The tear on the balloon was not originally reported; however, it could be related to the partial withdraw of the inflated balloon catheter after advancement; however, this remains speculative and unrelated to the issue reported.As part of j&j medtech quality process all devices are manufactured, inspected, and released to approved specifications.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no internal action is required.The instructions for use (ifu) provide the following warnings/precautions: do not torque the balloon guide catheter.This may result in damage to the device.Do not torque the dilator.This may result in damage to the device.Do not advance or withdraw the catheter or dilator against resistance without careful assessment of the cause of resistance using fluoroscopy.If cause cannot be determined, withdraw the catheter/dilator while exercising caution.Movement against resistance may result in damage to vessel or catheter/dilator, e.G.Kinking, or cause patient injury.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
Event or Problem Description
The healthcare professional reported that this was a carotid stenting procedure with a right radial artery approach to treat right internal carotid artery stenosis.Ater the right radial puncture, the emboguard balloon catheter 87, 85 cm (bg8785u/(b)(6)) with a non-j&j tokai medical tmp dilator set on 0.035 half stiff guidewire were advanced from the right radial artery to the right subclavian artery.The inner catheter was replaced with a non-j&j 6fr jb2, and was advanced to the right common carotid artery.After removing the jb2, and optimal wire was advanced distal to the lesion.At that time, some resistance was felt at the steep curve from the right subclavian artery to the right common carotid artery, but the wire was advanced, nonetheless.At the stenotic area, the optimal wire could no longer be advanced.Upon inspection, the emboguard catheter was found kinked at the aforementioned curve.Since continuation of the procedure was judged to be difficult, the emboguard catheter was removed from the patient¿s body and replaced with a non-j&j optimo (tokai medical) to continue the procedure.After that, the planned stenting was performed and the procedure was completed.There was no negative impact to the patient.Continuous flush was done.Additional information received indicated that the catheter tip was located at the right internal carotid artery when the damage was observed.The event did not result in patient harm.The target vessel/site being treated was the right internal carotid artery.It is suspected that the resistance/unusual friction could be related to the steep curve from the right subclavian artery to the right common carotid artery.A kink occurred; the exact timing is unknown; however, it could have occurred when advancing from the right subclavian artery into the right common carotid artery when the inflated balloon of the emboguard was partially withdrawn after advancement, or at the time of removing the pre-dilatation balloon catheter.The catheter was kinked when it was removed from the patient.An adequate continuous flush was maintained.There was no evidence of physical material within the device.The optimo was successfully used.
Additional Manufacturer Narrative
Manufacturer ref# (b)(4).Pre-shipment photos were included in the complaint file.In said photos, the luer activated valve (lav) was connected to the side lumen.The main lumen port was connected to a connector and a three-way stopcock from another company.There was no evidence of damage or deformation on the hub and the strain relief.Flattening and a kink were observed on the distal side of the shaft.Magnified observations were performed using a microscope.Deformity was observed as the distal end.The distal balloon bond and marker band appeared intact and there were no signs of sharp edges at the tip.Evidence of balloon shrinkage was noted.A tear was observed on the balloon.Flattening was observed approximately 7.3 cm to 9 cm from the distal end.A kink was observed approximately 9.5 cm from the distal end.The working length was measured using a stainless-steel ruler and confirmed that it was approximately 85cm.A device history record (dhr) was performed, and no internal action actions were identified.The customer complaint was confirmed.This investigation was performed based only on the photos provided.An assessment will be performed as per the conditions of the device returned.The tear on the balloon was not originally reported; however, it could be related to the partial withdraw of the inflated balloon catheter after advancement; however, this remains speculative and unrelated to the issue reported.As part of sterilmed's quality process all devices are manufactured, inspected, and released to approved specifications.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no internal action is required.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post-market surveillance.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by cerenovus, or its employees that the report constitutes an admission that the product, cerenovus, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Additional Manufacturer Narrative
Manufacturer ref# (b)(4) updated sections on this medwatch: b4, b5, d9, g3, g6, h2, h3, and h11.Section b5: additional event information received on 03-feb-2026 indicated that the event did not result in any undue procedural delay that could be considered clinically significant.In general, the approach from a right radial artery puncture to the right common carotid artery involved a fairly steep anatomical curve.There was no cracking or fracture of the device.When the device was first advanced there was no kink, but later, during position adjustment with the emboguard balloon inflated (it was pulled back slightly to a lower position), it appeared to have kinked.The product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.